Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 39, NWS Wilmington, OH

June 5, 2005Hardin County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 5, 2005, 8:19 PM EDT for Hardin County, Ohio. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2005, 8:19 PM EDT (00:19 UTC)
Expired
Jun 5, 2005, 9:15 PM EDT
In force
56 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Hardin County, OH

The radar

The Cincinnati radar (KILN), 143 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 6:40 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2920 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2920 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 060019
SVRILN
OHC065-060115-
/O.NEW.KILN.SV.W.0039.050606T0019Z-050606T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
819 PM EDT SUN JUN 5 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARDIN COUNTY IN OHIO

* UNTIL 915 PM EDT

* AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED NEAR ALGER...MOVING EAST AT 40
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  KENTON...
  DUNKIRK...
  FOREST...

IN ADDITION...JUMBO...MCGUFFEY...WALTON...HUNTERSVILLE...SILVER
CREEK...DOLA...BLANCHARD AND MENTZER ARE NEAR THE PATH OF THIS SEVERE
THUNDERSTORM.

THIS STORM WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. STAY AWAY FROM WINDOWS

LAT...LON 4081 8387 4053 8387 4052 8343 4072 8346
      4081 8350

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 7:13 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 5, 7:13 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
713 PM EDT SUN JUN 5 2005

.AVIATION (00Z-24Z)...
UPPER LEVEL TROF LIFTING NE FROM THE UPPER MS VLY THRU THE GREAT
LAKES WITH S/W ENERGY ROTATING NE THRU THE OH VLY TNGT INTO MON WHEN
FLO BACKS MORE ZONAL. DEEP CONVECTION WHICH IS DEVELOPED IN THE
MODERATELY UNSTBL AMS WAS PUSHING EWD ACRS INDIANA. SBCAPES VALUES
OF 3000 TO 4000 J/KG HAVE DEVELOPED WITH GOOD SUNSHINE AND STEEP
LOW LEVEL LAPSE RATES.  INSTBY WL WEAKEN SOME WITH LOSS OF HEATING
BUT DO NOT EXPECT STORMS TO TOTALLY FALL APART. AN AXIS OF LO LVL
MSTR CONVERGENCE TO PUSH EWD ACRS OH THIS EVE. EXPECT TSTMS TO
TRAVERSE THE AREA BTWN 00Z AND 05Z TNGT. MVFR FOG WILL FORM LATE
TONIGHT...EPECIALLY AT SITES THAT RECEIVE RAIN. GENERALLY HAVE VFR
CONDITIONS ON MON WITH CLDS DIMINISHING DURG LATE AFTN AS DRIER AIR
WORKS IN FROM THE WEST.

&&

.PREVIOUS DISCUSSIONS...

(ISSUED 700 PM EDT SUN JUN 5 2005)
.SHORT TERM (TONIGHT)...
SENT UPDATE FOR SEVERE THUNDERSTORM WATCH NUMBER 409 UNTIL 1 AM. NO
OTHER CHANGES.

(ISSUED 330 PM EDT SUN JUN 5 2005)
SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
STRONG S/WV OVR MIDWEST/WESTERN GTLAKES WILL PUSH THROUGH ESPECIALLY
NORTHERN FA TONIGHT...WTH GFS AND NAM IN PRETTY GOOD AGREEMENT ON
TIMING. 18Z SOUNDING AT KILN INDICATED -4 LI AND 2500 J/KG
CAPE...WTH MID LEVEL DRYING BUT NOT TOO MUCH IN THE WAY OF SHEAR.
STILL A BIT OF A CAP...KEEPING ACTIVITY ISOLATED FOR NOW. CAP SHOULD
FINISH LIFTING SOON...SO AM EXPECTING SOME INCREASED ACTIVITY AHEAD
OF LINE OVER NW INDIANA.

BEST CHANCE FOR SHRA/TSRA TO BE MAINLY NORTH OF DAY...ON EAST TO CMH
AREA...MAINLY BEFORE 06Z. TROF BECOMES WEAKER OVERNIGHT...WTH
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THROUGH 12Z...THEN SOME
DIURNAL ACTIVITY ACCOMPANYING THE FRONTAL PASSAGE EARLY MONDAY. HAVE
STUCK CLOSER TO COOLER MAV TEMPS TONIGHT...AND KEPT SLIGHTLY COOLER
IN FAR NW WTH BEST CHANCE FOR PRECIPITATION HERE. COOLER TEMPS FOR
MONDAY WITH FROPA...AND AGAIN STUCK CLOSER TO MAV NUMBERS.

STILL SOME RISK FOR TSRA IN MAINLY SOUTHERN AND EASTERN FA ON
MONDAY...BUT BEST INSTABILITY PARAMETERS AND FORCING SHOULD BE
SLIGHLY SOUTHEAST OF FA. FOR MONDAY NIGHT...RIDGE SETTING UP BEHIND
FRONTAL PASSAGE WILL ALLOW SOME SUBSIDENCE AND AT LEAST PARTIAL
CLEARING.

(ISSUED 330 PM EDT SUN JUN 5 2005)
LONG TERM (TUESDAY THROUGH SUNDAY)...
WEAK 5H RIDGING IN PLACE ACROSS AREA THROUGH WEDNESDAY WITH 8H TEMPS
FORECAST TO CLIMB TO AROUND +16 TO +17 DEGREES CELSIUS. WITH LACK OF
FORCING AND POSSIBLE CAP...THINK ANY THUNDERSTORMS WILL REMAIN
ISOLATED AT BEST IN THE AFTERNOON AND EARLY EVENING BOTH DAYS SO
WILL MAINTAIN A DRY FORECAST ATTM. AS RIDGE TRANSITIONS SLOWLY TO
THE EAST THROUGH THE WEEKEND...LOOKS LIKE A LITTLE DEEPER MOISTURE
WILL BE PULLED UP INTO AREA FROM THE SOUTH ACCOMPANIED BY SOME WEAK
IMPULSES. WILL THEREFORE GO WITH LOW CHANCE POPS THROUGH THE
REMAINDER OF THE FORECAST. EXPECT ANY THUNDERSTORMS TO BE MAINLY
DIURNALLY DRIVEN SO WILL GO WITH THE BEST CHANCE IN THE LATE
AFTERNOON AND EARLY EVENING EACH DAY. AS WE APPEAR TO BE
TRANSITIONING INTO MORE OF A SUMMER TIME PATTERN...DID NOT STRAY TOO
FAR FROM MEX GUIDANCE NUMBERS WHICH GENERALLY KEEP DAYTIME HIGHS IN
THE MID 80S AND OVERNIGHT LOWS IN THE MID 60S.
&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jun 5, 11:28 AM EDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1128 AM EDT SUN JUN 5 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-052127-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
1128 AM EDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

AN UPPER AIR DISTURBANCE WILL TRIGGER SCATTERED THUNDERSTORMS LATE
THIS AFTERNOON AND THIS EVENING. SOME OF THE THUNDERSTORMS MAY BE
SEVERE, WITH THE MAIN THREAT BEING DAMAGING WINDS. LARGE HAIL WILL
ALSO BE POSSIBLE.

HOT TEMPERATURES AND HIGH HUMIDITY WILL CAUSE HEAT INDICES TO RISE
INTO THE UPPER 90S THIS AFTERNOON. CONDITIONS WILL FEEL OPPRESSIVE
FOR THE FIRST TIME THIS YEAR. PERSONS, ESPECIALLY THOSE WITH
RESPIRATORY PROBLEMS AND THE ELDERLY, ARE ADVISED TO DRINK PLENTY OF
NON-ALCOHOLIC BEVERAGES, WEAR LIGHT COLORED CLOTHING, AND REMAIN IN
AIR CONDITIONED BUILDINGS IF POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 5, 4:08 PM EDT, 4 hours 11 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-060930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
408 PM EDT SUN JUN 5 2005

...HEAT INDEX WILL REMAIN HIGH TONIGHT AND MONDAY...

WARM MOIST AIR WILL CONTINUE TO FUNNEL INTO THE REGION
TONIGHT...RESULTING IN TEMPERATURES REMAINING ABOVE 80 DEGREES
UNTIL JUST AFTER MIDNIGHT. THE HEAT INDEX VALUES WILL REMAIN
IN THE LOW TO MID 80S THROUGH MIDNIGHT. LOW TEMPERATURES
OVERNIGHT WILL ONLY DROP TO THE UPPER 60S TO EVEN LOW 70S...
RESULTING IN MUGGY CONDITIONS PERSISTING. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BRING SPOTTY RELIEF OVERNIGHT.

THE HEAT INDEX IS A WAY OF ASSESSING HOW IT ACTUALLY FEELS OUTSIDE BY
COMBINING THE EFFECTS OF THE TEMPERATURE AND DEW POINT.

FOR MONDAY...THERE WILL BE A LITTLE RELIEF TO THE HIGH
TEMPERATURES...WITH THE PASSAGE OF A COLD FRONTAL SYSTEM KEEPING
HIGH TEMPERATURES BELOW 90 DEGREES.

THIS FIRST SHOT OF HOT AND STICKY WEATHER CAN BE ESPECIALLY
HARD ON THE HUMAN BODY SINCE IT HAS NOT YET ACCLIMATED TO THE SUMMER
TEMPERATURE REGIME.  TO MAKE MATTERS WORSE THE OHIO VALLEY HAS JUST
EXPERIENCED A COOL MONTH OF MAY WHERE THE MEAN TEMPERATURE WAS NEARLY
4 DEGREES BELOW AVERAGE FOR THE MONTH.

BELOW ARE SOME HEAT RELATED SAFETY TIPS TO HELP COPE WITH THIS WARM
SPELL:

DRINK PLENTY OF WATER AND NON-ALCOHOLIC FLUIDS.

WEAR LOOSE...LIGHTWEIGHT AND LIGHT COLORED CLOTHES.

BE CAREFUL HOW YOU USE YOUR FANS.  A FAN POINTED DIRECTLY AT
PERSON MAY DEHYDRATE THE PERSON BY REMOVING MOISTURE FROM THE SKIN.
USE A CIRCULATING FAN INSTEAD TO MOVE AIR THROUGH THE ROOM.

DO NOT LEAVE CHILDREN AND PETS UNATTENDED IN A CLOSED VEHICLE.

BE A GOOD NEIGHBOR AND FRIEND.  CHECK ON THOSE WHO MAY BE AT HIGH
RISK FOR HEAT-RELATED ILLNESS.

INDIVIDUALS ON ANTI-DEPRESSANTS AND HEART MEDICATIONS SHOULD CHECK
WITH THEIR DOCTOR TO SEE IF THE HEAT PUTS THEM AT INCREASED RISK.

JDR
Local storm report, Jun 5, 7:34 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
734 PM EDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     CELINA                  40.55N 84.57W
06/05/2005                   MERCER             OH   LAW ENFORCEMENT

            TREE LIMBS DOWN

&&

AR
Local storm report, Jun 5, 7:44 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
744 PM EDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             3 W NEW WESTON          40.34N 84.70W
06/05/2005  1.00 INCH        DARKE              OH   AMATEUR RADIO

&&

AR
Local storm report, Jun 5, 7:45 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
745 PM EDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             BURKETTSVILLE           40.35N 84.64W
06/05/2005  0.75 INCH        DARKE              OH   AMATEUR RADIO

&&

AR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:05 PM EDTSevere Thunderstorm WarningILNShelby55 min
Jun 5, 9:08 PM EDTSevere Thunderstorm WarningILNClark43 min
Jun 5, 10:22 PM EDTSevere Thunderstorm WarningILNGreene, Montgomery29 min
Jun 6, 4:23 AM EDTSevere Thunderstorm WarningILNChampaign, Logan29 min
Jun 6, 4:50 AM EDTSevere Thunderstorm WarningILNUnion24 min
Jun 6, 5:16 AM EDTSevere Thunderstorm WarningILNDelaware, Union40 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.